MAUDE Adverse Event Report: BECKMAN COULTER ACCESS ACCUTNI+3 REAGENT; IMMUNOASSAY METHOD, TROPONIN SUBUNIT

BECKMAN COULTER ACCESS ACCUTNI+3 REAGENT; IMMUNOASSAY METHOD, TROPONIN SUBUNIT
Model Number A98264
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient identifier: the full patient identifier is (b)(6).Sex, weight, and ethnicity: the customer did not supply patient demographics such as date of birth, sex, weight, ethnicity or race.Device evaluated by mfr: a beckman coulter laboratory solution specialist (lss) was dispatched on customer's site to perform interference testing.Patient sample was first tested neat for the accutni+3 assay.The lss obtained a high accutni+3 result.Customer's results were therefore confirmed.An interference testing, using different blockers, was then carried out.Polymak 33, hbr-1, goat, mouse and bovine iggs which are animal derived antibodies were tested and blocker related to alkaline phosphatase, was also tested.Interference antibodies interaction are listed in the limitations section of the accutni+3 instructions for use.This interference testing demonstrated the presence of interfering substances since the addition of hbr-1 blocker significantly lowered the signal.Per the access accutni+3 for use on unicel dxi systems instructions for use part number b00495 m, it states "for assays employing antibodies, the possibility exists for interference by heterophile antibodies in the patient sample.Patients who have been regularly exposed to animals or have received immunotherapy or diagnostic procedures utilizing immunoglobulins or immunoglobulin fragments may produce antibodies, e.G.Hama, that interfere with immunoassays.Additionally, other heterophile antibodies such as human anti-goat antibodies may be present in patient samples.Such interfering antibodies may cause erroneous results.Carefully evaluate the results of patients suspected of having these antibodies." in conclusion, the investigation demonstrated that heterophile interference is the cause of the falsely elevated accutni+3 patient results.
 
Event or Problem Description
On (b)(6) 2021, the customer reported obtaining reproducible false elevated troponin i (access accutni+3, part number a98264 and lot number 922065) results for one patient involving the laboratory's unicel dxi 800 access immunoassay analyzer (part number 973100 and serial number (b)(4)).The initial accutni+3 patient result was >84 ng/ml (the myocardial infarction (mi) cutoff is 0.03 ng/ml) while ecg (electrocardiogram) result was normal and other cardiac assays (ck-mb, ck and myoglobin) results were within the normal reference ranges and discordant with the accutni+3 results obtained.The customer recentrifuged the sample and retested it with the same result of >84 ng/ml.The initial and the recentrifuged sample were also tested with the hstni assay with expected normal results (0.0089 ng/ml and 0.0078 ng/ml) and on an alternate methodology (radiometer) with acceptable normal results which were also discordant with the access accutni+3 results (data not provided).The customer reported that the patient surgery (cholecystectomy) was suspended and delayed for about half a day due to the false high accutni+3 results.No system check, no quality control and no calibration data were provided.No hardware errors or other assay issues were reported in conjunction with this event.No issues with sample integrity were reported by the customer.A laboratory solution specialist was dispatched to the customer site and performed interference testing.

Brand Name
ACCESS ACCUTNI+3 REAGENT
Common Device Name
IMMUNOASSAY METHOD, TROPONIN SUBUNIT
Manufacturer (Section D)
BECKMAN COULTER
1000 lake hazeltine drive
chaska MN 55318
MDR Report Key11921446
Report Number2122870-2021-00074
Device Sequence Number948570
Product Code MMI
UDI-Device Identifier15099590209353
UDI-Public(01)15099590209353(17)210731(11)200731(10)922065
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K121214
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberA98264
Device Catalogue NumberA98264
Device Lot Number922065
Was Device Available for Evaluation? No
Distributor Facility Aware Date05/24/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2021
Initial Report FDA Received Date06/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR